Iowa, 2023Drought in Iowa, March 1 to 31, 2023
March 1 to 31, 2023 · NWS FSD · 10 events in 10 counties and zones
Cooler than normal temperatures and precipitation as low as 50 percent of normal led to little change in drought conditions.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Cooler than normal temperatures and precipitation as low as 50 percent of normal led to little change in drought conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 28, 10:52 PM CST, 1 hour 8 minutes earlier.
Area forecast discussion, Feb 28, 10:52 PM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
1052 PM CST Tue Feb 28 2023
.SHORT TERM...(This Evening through Wednesday)
Issued at 238 PM CST Tue Feb 28 2023
KEY MESSAGES:
1. Strong, but compact system brings a risk of snow along with
strong winds into Wednesday.
2. Overall pattern for the rest of the week favors quiet weather
conditions, but slightly cooler than normal temperatures.
3. Warmer temperatures return for the end of the weekend, but
bring an increasing risk for snow to the region by early next week.
-----------------------------------------------------------------
THIS AFTERNOON: A progressive shortwave is currently crossing the
Northern Rockies this afternoon, and has already induced a band of
warm advection precipitation across the eastern Dakotas and into
northern Iowa. Despite an impressive looking radar display, a sharp
dry layer (nearly -25 to -30C dewpoint at 2k ft AGL) under the base
of the cloud layer is limiting the precipitation to only the highest
echoes. This trend is likely to continue through the afternoon,
with some potential that better saturation may begin to take place
across portions of Southwest Minnesota towards sunset.
TONIGHT: The progressive wave is expected to deepen as it crosses
the Dakotas overnight, eventually developing a surface low as low as
996mb over northern South Dakota by midnight. As an initial surface
front lifts towards the Minnesota River valley, temperatures may
stay elevated through the evening south of the surface low in the
Tri-state area. Some models are also hinting at a very brief period
of freezing drizzle right behind the warm front over the higher
terrain areas of the Ridge and into north central Iowa. Though feel
this probability is too low to include ATTM. Latest high resolution
guidance has trended a bit further north with the upper low and
surface low this afternoon, but behind the trough, anticipating a
strong core of 50 to 60 knots of wind within the cold air advection
regime to arrive after midnight through Central South Dakota.
Combined with the increased gradient wind, feel that we should see a
3 to 5 hour period of near advisory to advisory level winds through
the James River valley between 3am and 9am in the morning. It's
possible that these winds could extend as far south as Interstate
29. Will only issue an advisory for areas west of the James River
at this time, but will need to monitor. Additional light snow (or
perhaps a few spits of freezing rain) could be possible as the
system wraps along the highway 14 corridor through mid-morning.
WEDNESDAY: Highs on Wednesday may likely take place earlier in the
day as cold advection intensifies through the morning. Winds will
gradually diminish in the afternoon, with temperatures just in
the teens to 20s (10+ degrees below normal).
.LONG TERM...(Wednesday Night through Tuesday)
Issued at 238 PM CST Tue Feb 28 2023
THURSDAY-FRIDAY: We'll see another upper trough move through the
Plains on Thursday and this trough should effectively keep the
deeper upper low moving through the Central Plains away from the
CWA. Ensemble trends continue to keep the greatest probabilities
away from the CWA towards central and southern Iowa. That's not to
say we can't see some very light snow early Thursday, but soundings
would suggest this precipitation struggles to reach the ground.
Temperatures Thursday and Friday remain below normal in most
locations, but at least winds remain low.
SATURDAY-MONDAY: Another subtle mid-lvl trough moves through the
Plains early Saturday, but latest guidance again supports little to
no precipitation for the area. Temperatures begin their steady climb
upwards on Saturday, and we may likely overachieve with NBM high
temperatures in the afternoon. A slightly more southwesterly mid-
lvl flow develops Sunday and continues into Monday. There is far
too much uncertainty to pinpoint exact placement of precipitation as
we finish the weekend and move into next week, but temperatures
should also respond by climbing a bit above normal.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1051 PM CST Tue Feb 28 2023
Sfc low pressure continues to edge closer to the region, which may
result in a few showers/flurries during the overnight period -
though the better chances remain near daybreak along and north of
Highway 14. Otherwise, should see winds gradually increase in the
coming hours, especially along and west of I-29 as the SPG
strengthens overhead. As a result, have gusts between 25-35kts for
much of the morning and afternoon hours. Will then see breezy
conditions subside heading into the late afternoon/evening as
direction turns northwesterly.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 9 AM CST Wednesday for SDZ038-050-052>054-
057>060-063>065.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...SSTHazardous weather outlook, Feb 28, 7:38 PM CST, 4 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
738 PM CST Tue Feb 28 2023
SDZ038-050-052>054-057>060-063>065-020145-
Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-
738 PM CST Tue Feb 28 2023
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Tonight.
Tightening surface pressure gradient will cause winds to become quite
breezy tonight through mid-morning Wednesday. While sustained winds
looks to range between 25 to 30 mph, could see gusts as high as 50
mph prevail at times.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Light snow will be possible again Wednesday, mainly along and north
of I-90. Accumulations look to range from a dusting to an inch, with
the highest amounts generally along and north of Highway 14.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ039-040-055-056-061-062-066>071-020145-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Kingsbury-Brookings-Lake-Moody-McCook-
Minnehaha-Turner-Bon Homme-Yankton-Union-
738 PM CST Tue Feb 28 2023
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, east central South
Dakota and southeast South Dakota.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Light snow will be possible again Wednesday, mainly along and north
of I-90. Accumulations look to range from a dusting to an inch, with
the highest amounts generally along and north of Highway 14.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Drought, Buena Vista
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Buena Vista forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.151 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through March.
Drought, Cherokee
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Cherokee forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.736, -95.624 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through March.
Drought, Clay
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.083, -95.151 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through March.
Drought, Dickinson
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Dickinson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.378, -95.151 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through March.
Drought, Ida
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Ida forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.387, -95.513 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through March.
Drought, O'Brien
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- O'Brien forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.084, -95.625 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through March.
Drought, Osceola
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Osceola forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through March.
Drought, Plymouth
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Plymouth forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.738, -96.214 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through March.
Drought, Sioux
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Sioux forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.083, -96.178 (the zone’s center; the record gives no point)
Severe (D2) drought conditions persisted through March.
Drought, Woodbury
- When
- March 1, 12:00 AM CST to March 31, 11:59 PM CST
- Where
- Woodbury forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
Exceptional (D4) drought conditions persisted through March.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Arkansas, March 1 to 3, 20231 death · 5 injured · $6.1 million · EF2 · 47 events
- Flash Flood and Winter Storm in California, March 1 to 2, 20231 death · 1 injured · $933,000 · 22 events
- High Wind and Strong Wind in Mississippi, March 1 to 3, 20231 death · 1 injured · $107,000 · 53 kt wind · 13 events
- Damaging Winds and High Wind in Tennessee, March 1 to 3, 20231 death · 1 injured · 85 kt wind · 21 events
- Heavy Snow and Winter Weather in Idaho, March 1, 202312 injured · $230,000 · 4 events
- Hail and Damaging Wind in Mississippi, March 1, 2023$254,000 · 3 in hail · 3 events
- Hail in Texas, March 1, 2023$37,000 · 2 in hail · 22 events
- Flood and Hail in Kentucky, March 1, 2023$70,000 · 1 in hail · 4 events
- Tornado and Flash Flooding in Alabama, March 1 to 2, 2023$500 · EF1 · 15 events
- Hail and Damaging Wind in Texas, March 1 to 2, 20234 in hail · 34 events
- Tornado and Hail in Oklahoma, March 1 to 2, 2023$10,000 · EF1 · 8 events
- Drought in Oklahoma, March 1 to 31, 202328 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1088531, 1088532, 1088533, 1088534, 1088535, 1088536, 1088537, 1088538, 1088539, 1088540.